Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

April 29, 2021

NWS JSJ issued this special weather statement at Apr 29, 2021, 1:48 PM CDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2021, 1:48 PM CDT (18:48 UTC)
Expired
Apr 29, 2021, 3:15 PM CDT
In force
87 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 97 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

146 
WWCA82 TJSJ 291848
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
248 PM AST Thu Apr 29 2021

PRZ007-009>011-292015-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
248 PM AST Thu Apr 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MUNICIPALITIES 
ALONG CENTRAL INTERIOR AND WESTERN PUERTO RICO...

At 247 PM AST, strong thunderstorms were clustered near Yauco. The 
storms are nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ponce, Yauco, Adjuntas, Aguada, Rincon, Moca, Guayanilla, Anasco,
Hormigueros, San Sebastian, Las Marias, Cabo Rojo, Mayaguez, Sabana
Grande, Utuado, San German, Lares, Lajas, Penuelas and Aguadilla.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1839 6702 1832 6682 1832 6658 1817 6665
      1802 6653 1796 6662 1797 6663 1801 6678
      1796 6719 1800 6720 1801 6717 1804 6721
      1817 6718 1821 6715 1828 6719 1830 6723
      1836 6727 1841 6716 1839 6714 1846 6706
TIME...MOT...LOC 1847Z 240DEG 0KT 1809 6687 

$$

FRG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Apr 29, 9:55 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 29, 9:55 AM CDT, 3 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1055 AM AST Thu Apr 29 2021

.UPDATE...Precipitable water edged down slightly over the last 24
hours according to the latest sounding from San Juan at 29/12Z
coming in at 1.68 inches. The upper level trough moving through
the area is exercising its greatest influence to our east,
however the profile is still quite unstable and heavy rain showers
and isolated thunderstorms have already developed over north
central and northeast Puerto Rico. A few thunderstorms have also
been seen intermittently over the Caribbean waters east of Puerto
Rico. Showers and thunderstorms have also developed over the
southeast corner of the forecast area. This is expected to
continue, and in the case of Puerto Rico, showers and
thunderstorms are still expected to increase over the area. Also
the upper level trough will re-strengthen later today and tonight
to our west to prolong unstable conditions. A general warming
trend is noted through Saturday.

&&

.AVIATION...SHRA/+TSRA and mtn obscurations dvlpg over the local
area, particularly PR and will briefly produce lcl areas of
MVFR/IFR conds. SHRA to diminish ovr/wrn/cent PR aft 30/00Z, but
sct SHRA will cont ovr ern PR and arnd the USVI. Sfc winds ENE
10-20 kt with sea breezes and gusts to 30 kt nr SHRA, bcmg aft
29/22Z 5-15 kt with land breezes.

&&

.MARINE...Except for gusts around thunderstorms conds are
generally setting into 10-20 knots with seas below 6 feet. Small
craft advisory conds are not expected for the next 7 days.

&&

.PREV DISCUSSION... /issued 405 AM AST Thu Apr 29 2021/

SYNOPSIS...
Amplified mid-upper trough with strong upper jet max, deep layered
moisture, and low level convergence are all in place to maintain
a moist and unstable environment today through at least Friday.
Lesser upper dynamics by Saturday but still good moisture pooling
for locally induced convection over the weekend. Mariners should
exercise caution over the Caribbean waters and Anegada Passage due
to choppy marine conditions.

SHORT TERM...Today through Saturday...

The high amplitude mid to upper level trough with the base now
extending southwest across Puerto Rico, and the upper level jet
max just east of the U.S. Virgin islands over the northern Leeward
islands, will continue to slowly lift northeastward through Friday.
This instability aloft along with deep layered moisture and good
low level convergence associated with the induced low level trough,
will maintain a moist and unstable environment through Friday with
a gradual improvement expected by Saturday.

For the rest of the overnight and into the morning hours, showers
and isolated thunderstorms will continue to affect the local waters
and portions of the coastal areas of the islands from time to time.
However,most of the activity should be over the coastal waters and
between eastern Puerto Rico and the U.S. Virgin Islands. Rainfall
in these areas will be moderate to locally heavy at times and may
reach the coastal areas from time to time. For the rest of the
day, as cloud cover diminishes, expect another active afternoon
with increasing flood potential due to saturated soils, local and
diurnal effects and the instability aloft. Mudslides in areas of
steep terrain will also be possible. Recent GFS model guidance
which now initialized well with the placement of the upper level
feature and the present weather pattern, both suggest that this
unstable weather pattern will persist through at least Friday,
although a gradual depletion of low level moisture is expected.
This in turn should begin to limit widespread convection across
the local islands. On Saturday, winds are forecast to become more
easterly, and the mid to upper level trough should continue to
weaken while lifting northwards. This should then result in
increasing stability aloft as the forecast area becomes situated
on the subsident side of the upper trough. However, local and
diurnal effects and available moisture will support afternoon
convection, some of which may still lead to minor urban and small
stream flooding as well as ponding of water on roadways and in
poor drainage areas.

LONG TERM...Sunday through Thursday

The long term forecast looks like the transition term between the
unstable to a more typical weather pattern. As both model guidances
agree, the upper level trough will continue to move out of the region,
pushed by a building mid to upper level ridge located over the western
Atlantic. On Sunday, GFS model guidance localizes the upper level axis
just at east of the Island, leaving the maxima jet just at our southeast
near the U.S Virgin Islands. That being said, for Sunday, only a slightly
unstable pattern will prevail with shower activity and still the
possibility of isolated afternoon thunderstorms.

An improvement in weather conditions will begin next week as the
mid-level ridge continues to sink into the Central Atlantic. This
ridge will provide more stable conditions aloft, limiting the
potential for long life and widespread shower activity over the
forecast area. However, low-level patches of moisture embedded in
the trade winds combined with the local effects could result in
goods rounds of showers activity, mostly over western sections of
Puerto Rico. If model guidance is correct, the best days for
shower activity are Monday into late Tuesday.

As the high surface pressure shifts more into the central-east
Atlantic, drier airmass will filter into the region. The drier air
mass combined with the stable conditions aloft and a northeast
low level wind flow, will result in less potential for a
widespread shower activity. As a result, afternoon convection, if
any, is expected to drift mainly over western and southwestern
sections of Puerto Rico.

AVIATION...VFR conditions expected most TAF sites, except for TISX
where SHRA/VCTS will be psbl til at least 29/10Z. Thereafter,
VCSH are expected for TJSJ, TJBQ, USVI and Leeward terminals
through 29/14Z. This may result in brief MVFR conds with reduced
visibility and SCT-BKN lyrs nr FL025...FL050...FL090. Aftn
convection will bring another round of SHRA/Isold TSRA mainly at
TJSJ, TJBQ and TJPS between 29/16-22Z. Winds will be calm to light
and variable...bcmg fm E at 10-20 knots aft 29/14Z.

MARINE...
An upper level trough will continue to generate showers, with
isolated thunderstorms and areas of heavy rainfall on occasions
over the local waters. Mariners should exercise caution over the
exposed waters for the next few days. Choppy marine conditions
will prevail for some of the local waters due to moderate to fresh
easterly winds the next several days. Therefore, small craft operators
should exercise caution. There is a moderate risk of rip current for
the northern beaches of Puerto Rico, beaches over Culebra and Vieques,
and St. Croix as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  85  74  86  76 /  40  40  70  40
STT  84  74  85  74 /  40  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...WS
LONG TERM....DS
PUBLIC DESK...RVT
Hazardous weather outlook, Apr 29, 3:46 AM CDT, 10 hours 2 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
428 AM AST jueves 29 de abril de 2021

AMZ710>745-PRZ001>013-300830-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas
y lejanas a la costa del Atlantico y Caribe-
428 AM AST jueves 29 de abril de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia fuerte y
vientos breves en rafagas temprano en la manana mayormente a traves
del este de Puerto Rico y en horas de la tarde a traves del resto de
Puerto Rico, con la mayor probabilidad de tronadas es a traves del
centro y oeste de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran ocasionar inundaciones
urbanas y de riachuelos en areas de pobre drenaje, especialmente a
traves del centro y oeste de Puerto Rico y sectores del area
metropolitana de San Juan. Deslizamientos son posibles en areas de
terrenos altos donde ya el suelo este saturado.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales y a lo largo de las areas
costeras durante horas de la tarde.

.Oleaje...Se espera oleaje picado de entre 5 a 6 pies mayormente a
traves de las aguas mar afuera y pasajes locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y este de Puerto Rico y para todas
las playas de Vieques y Culebra.

.Dias dos hasta el siete...viernes a miercoles

Al menos hasta el viernes inundaciones menores y de pequenos
riachuelos son posibles mayormente en horas de la tarde debido a
periodos de fuertes lluvias y tronadas aisladas. Existe un riesgo
moderado de corrientes marinas y este continuara por los proximos
dias para la mayoria de las playas del norte y este de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-300830
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
428 AM AST jueves 29 de abril de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe probabilidad de tronadas con lluvia de
moderada a fuerte y vientos breves en rafagas hoy mayormente en y
alrededor de Santa Cruz y en horas de la tarde se esperan mayormente
a traves de las aguas costeras de las islas.

.Inundaciones...Periodos de lluvia entre moderada a localmente
fuerte podrian resultar en inundaciones urbanas menores y de
pequenos riachuelos y en acumulacion de agua en las carreteras y en
areas de pobre drenaje.

.Vientos...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de las aguas locales y a lo largo de las areas
costeras durante horas de la tarde.

.Oleaje...Se espera oleaje picado de entre 5 a 6 pies mayormente a
traves de las aguas mar afuera y pasajes locales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de Santa Cruz y las playas con
exposicion al norte y este de San Tomas.

.Dias dos hasta el siete...viernes a miercoles

Al menos hasta el viernes acumulacion de aguas en las carreteras y
en areas de pobre drenaje son posibles debido a periodos de lluvia
entre moderada a localmente fuertes mayormente en horas de la manana
y en horas de la tarde. Existe un riesgo moderado de corrientes
marinas y este continuara por los proximos dias para la mayoria de
las playas del norte y algunas playas en el este.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos y corrientes
marinas al Servicio Nacional de Meteorologia en San Juan mientras
siguen las indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Apr 29, 1:48 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
248 PM AST Thu Apr 29 2021

PRZ007-009>011-292015-
Mayaguez and Vicinity-Western Interior-Southwest-Ponce and Vicinity-
248 PM AST Thu Apr 29 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MUNICIPALITIES
ALONG CENTRAL INTERIOR AND WESTERN PUERTO RICO...

At 247 PM AST, strong thunderstorms were clustered near Yauco. The
storms are nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ponce, Yauco, Adjuntas, Aguada, Rincon, Moca, Guayanilla, Anasco,
Hormigueros, San Sebastian, Las Marias, Cabo Rojo, Mayaguez, Sabana
Grande, Utuado, San German, Lares, Lajas, Penuelas and Aguadilla.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1839 6702 1832 6682 1832 6658 1817 6665
      1802 6653 1796 6662 1797 6663 1801 6678
      1796 6719 1800 6720 1801 6717 1804 6721
      1817 6718 1821 6715 1828 6719 1830 6723
      1836 6727 1841 6716 1839 6714 1846 6706
TIME...MOT...LOC 1847Z 240DEG 0KT 1809 6687

FRG

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.